Although medication and procedural abortions are common, you may find that your experience differs from someone else’s.
How abortion affects your menstrual cycle, for example, depends on many factors. These include the type of abortion you have and what your period was like before.
Here’s what to expect and when to reach out to a doctor.
It’s expected that you’ll bleed after an abortion. It might look like your monthly period, but it isn’t the same. It’s the result of your uterus pushing out tissue from the pregnancy.
Some people don’t bleed at all right after an abortion. They won’t start to bleed until their next period.
The timing of your bleeding depends on whether you had a medication or procedural abortion.
You’ll likely receive two medications to complete a medication abortion: mifepristone and misoprostol.
The first medication breaks down the lining of your uterus so that a pregnancy can no longer grow. Some people start to bleed after this medication.
You’ll typically take the second medication (misoprostol) after you leave the hospital or clinic. This medication causes your uterus to release its contents. You may start to bleed 2 to 4 hours after taking the medication.
The bleeding may get increasingly more intense until you’ve passed the pregnancy. This should happen 4 to 6 hours after you take the second pill, but it can happen later in some people.
You may notice heavier flow and possible clots passing. The increase in the flow should lessen after a couple of hours. Afterward, the bleeding should look more like a typical period.
If you are bleeding heavily (soaking 2 pads for
If you have a procedural abortion you might bleed immediately after. Or you may not start bleeding until a few days later. In general, the flow is lighter than a period-like flow.
The bleeding may stop or continue until your next period. If it continues, it should get lighter over time.
It’s common to bleed for 1 to 2 weeks after either type of abortion. Some people find that the blood flow will stop and then start again.
The bleeding should taper off after 1 or 2 weeks. You may continue to have some light bleeding or spotting for a few weeks afterward or until your next period.
The bleeding should look similar to your period, except the color may be more brown than red. Blood flow is typically heavier with a medication abortion than a procedural abortion.
Certain activities can increase or decrease the amount of bleeding. You may bleed more when you exercise and less at rest.
You may notice blood clots. This typically isn’t anything to worry about.
The clots can range in size from small to large. Some may be as big as a lemon. If clots occur with heavy bleeding and last more than 2 hours, you should call your healthcare professional to discuss whether you need evaluation.
There may be blood-tinged discharge, too. The discharge may be stringy like mucus, but it shouldn’t be foul-smelling, yellow, or green. These are signs of an infection.
Other side effects depend on the type of abortion you’ve had.
Side effects of a medication abortion can include:
Because fever can also be a sign of infection, you should call your healthcare professional if you notice a fever, body aches, increased bleeding, or pelvic pain.
Side effects from a procedural abortion can include:
Many healthcare professionals recommend avoiding tampons or menstrual cups for at least 2 weeks after either type of abortion. You should use menstrual pads or period underwear until your healthcare professional says using another form of protection is OK.
An abortion restarts your menstrual cycle. Your periods should return within a month or so after the procedure.
Your periods should return within 4 to 6 weeks of your abortion. How much time elapses before you get your first post-abortion period depends, in part, on how long you were pregnant. Pregnancy hormones may remain for a few weeks afterward, causing a delay in menstruation.
Your first period may be shorter than in the past if you had a procedural abortion or longer if you had a medication abortion. This irregularity is due to your hormones and menstrual cycle returning.
Your first period may be heavier than usual if you had a medication abortion because your body has to remove all of the extra tissue from your uterus. You might also pass some small blood clots.
Periods after a procedural abortion may be lighter at first. They should be regulated within a few months.
You may have more cramping than usual during your first few periods after an abortion.
Other symptoms will be similar to those you’ve had during past menstrual cycles. These can include:
- tender breasts
- muscle aches
Once you’ve passed the two-week mark after your abortion, you can go back to your typical period product routine.
Once you’ve had your first period, you should get back into a semi-typical menstrual cycle. It’s natural for some people to have irregular cycles for the first few months after their abortion.
Your periods may be shorter or longer than usual for a few months. You may also bleed more than you did before, especially if you had a medication abortion.
You’ll have your pick of period product options by your second period. You can use whatever is most comfortable for you.
You can resume using most birth control methods — including the pill, patch, condom, implant, and intrauterine device (IUD) — immediately after or within a few days of your abortion.
Hormonal birth control methods like the pill may make your bleeding lighter and reduce the number of days you bleed after an abortion. You may also get back into your usual menstrual cycle faster if you’re on the pill.
Many healthcare professionals recommend that you wait until post-abortion bleeding stops — usually about 2 weeks — to have vaginal sex after a medication or procedural abortion.
You should start ovulating about 2 weeks after the pregnancy ends or earlier. This means you can get pregnant again even if you haven’t had a period yet. Talk with your doctor about birth control options.
Having an abortion doesn’t affect your fertility in most cases. There is concern that repeated procedural abortion may cause scarring in the uterus by the instruments used to remove the pregnancy. This scarring, called intrauterine adhesions, could be a possible cause of fertility challenges in some cases.
Seek immediate medical attention if:
- You soak through 2 or more sanitary pads per hour for over 2 hours.
- You pass a blood clot that’s larger than a lemon.
- You have severe pain in your belly or back.
- The medications your doctor prescribed aren’t managing your pain.
- You have a fever over 100.4°F (38°C).
- You have chills.
- You have a foul-smelling discharge.
- You have yellow or green discharge.
If you’ve had a medication abortion and don’t start bleeding within 24 hours, let your healthcare professional know. They may be able to rule out an ectopic pregnancy or give you a second dose of the medication. You might still be pregnant or have had a partial abortion and need follow-up care.
You should also see your doctor if your period doesn’t come back within 8 weeks of your procedure.